Skip to main content

On the Convergence of the Local Discontinuous Galerkin Method Applied to a Stationary One Dimensional Fractional Diffusion Problem


The mixed formulation of the Local Discontinuous Galerkin (LDG) method is presented for a two boundary value problem that involves the Riesz operator with fractional order \(1< \alpha < 2\). Well posedness of the stabilized and non stabilized LDG method is proved. Using a penalty term of order \({{\mathcal {O}}}\left( h^{1-\alpha }\right) \) a sharp error estimate in a mesh dependent energy semi-norm is developed for sufficiently smooth solutions. Error estimates in the \(L^2\)-norm are obtained for two auxiliary variables which characterize the LDG formulation. Our analysis indicates that the non stabilized version of the method achieves higher order of convergence for all fractional orders. A numerical study suggests a less restrictive, \({{\mathcal {O}}}\left( h^{-\alpha }\right) \), spectral condition number of the stiffness matrix by using the proposed penalty term compared to the \({{\mathcal {O}}}\left( h^{-2}\right) \) growth obtained when the traditional \({{\mathcal {O}}}\left( h^{-1}\right) \) penalization term is chosen. The sharpness of our error estimates is numerically validated with a series of numerical experiments. The present work is the first attempt to elucidate the main differences between both versions of the method.

This is a preview of subscription content, access via your institution.

Fig. 1

Data Availibility Statement

Data sharing not applicable to this article as no datasets were generated or analysed during the current study.


  1. 1.

    Acosta, G., Borthagaray, J.: A fractional Laplace equation: regularity of solutions and finite element approximations. SIAM J. Numer. Math. 55(2), 472–495 (2017)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Acosta, G., Bersetche, F., Borthagaray, J.: A short FE implementation for a 2D homogeneous Dirichlet problem of a fractional Laplacian. Comput. Math. Appl. 74(4), 784–816 (2017)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Agrawal, O.P.: A general finite element formulation for fractional variational problems. J. Math. Anal. Appl. 337(1), 1–12 (2008)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Arnold, D., Brezzi, F., Cockburn, B., Marini, L.: Unified analysis of discontinuous Galerkin methods for elliptic problems. SIAM J. Numer. Anal. 39(5), 1749–1779 (2002)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Brenner, S., Scott, R.: The Mathematical Theory of Finite Element Methods. Springer Science & Business Media, Berlin (2007)

    Google Scholar 

  6. 6.

    Castillo, P., Cockburn, B., Perugia, I., Schötzau, D.: An a priori error analysis of the local discontinuous Galerkin method for elliptic problems. SIAM J. Numer. Anal. 38(5), 1676–1706 (2000)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Castillo, P., Cockburn, B., Schötzau, D., Schwab, Ch.: An optimal a priori error estimate for the \(hp\)-version of the local discontinuous Galerkin method for convection-diffusion problems. Math. Comput. 71(238), 455–478 (2001)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Castillo, P., Gómez, S.: Conservative local discontinuous Galerkin method for the fractional Klein–Gordon–Schrödinger system with generalized Yukawa interaction. Numer. Algorithms 84(1), 407–425 (2020)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Castillo, P., Gómez, S.: On the conservation of fractional nonlinear Schrödinger equation’s invariants by the local discontinuous Galerkin method. J. Sci. Comput. 77(3), 1444–1467 (2018)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Castillo, P., Gómez, S.: Optimal stabilization and time step constraints for the forward Euler-Local Discontinuous Galerkin method applied to fractional diffusion equations. J Comput Phys 394(C), 503–521 (2019)

    MathSciNet  Google Scholar 

  11. 11.

    Ciarlet, P.: The Finite Element Method for Elliptic Problems, vol. 40. SIAM, (2002)

  12. 12.

    Cockburn, B., Dong, B.: An analysis of the minimal dissipation local discontinuous Galerkin method for convection diffusion problems. SIAM J. Sci. Comput. 32(2), 233–262 (2007)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Cockburn, B., Kanschat, G., Perugia, I., Schötzau, D.: Superconvergence of the local discontinuous Galerkin method for elliptic problems on Cartesian grids. SIAM J. Numer. Anal. 39(1), 264–285 (2001)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Cockburn, B., Shu, C.W.: The local discontinuous Galerkin method for time-dependent convection-diffusion systems. SIAM J. Numer. Anal. 35(6), 2440–2463 (1998)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Cui, M.: Compact finite difference method for the fractional diffusion equation. J. Comput. Phys. 228(20), 7792–7804 (2009)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Cui, M.: Compact alternating direction implicit method for two-dimensional time fractional diffusion equation. J. Comput. Phys. 231(6), 2621–2633 (2012)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Cui, M.: Compact exponential scheme for the time fractional convection-diffusion-reaction equation with variable coefficients. J. Comput. Phys. 280, 143–163 (2015)

    MathSciNet  MATH  Google Scholar 

  18. 18.

    Dahmen, W., Faermann, B., Graham, I.G., Hackbusch, W., Sauter, S.A.: Inverse inequalities on non-quasi-uniform meshes and application to the mortar element method. Math. Comput. 73(247), 1107–1138 (2004)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Deng, W.H., Hesthaven, J.S.: Local discontinuous Galerkin methods for fractional diffusion equations. ESAIM: M2AN 47(6), 1845–1864 (2013)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Ding, H., Li, C.: High-order algorithms for Riesz derivative and their applications (V). Numer. Meth. Part. Differ. Equ. 33(5), 1754–1794 (2017)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Ervin, V.J., Roop, J.P.: Variational formulation for the stationary fractional advection dispersion equation. Numer. Meth. Part. Differ. Equ. 22(3), 558–576 (2005)

    MathSciNet  MATH  Google Scholar 

  22. 22.

    Ervin, V.J., Führer, T., Heuer, N., Karkulik, M.: DPG method with optimal test functions for a fractional advection diffusion equation. J. Sci. Comput. 72(2), 568–585 (2017)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Georgoulis, E.H.: Inverse-type estimates on \(hp\)-finite element spaces and applications. Math. Comput. 77(261), 201–219 (2008)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Graham, I.G., Hackbusch, W., Sauter, S.A.: Finite elements on degenerate meshes: inverse-type inequalities and applications. IMA J. Numer. Anal. 25(2), 379–407 (2005)

    MathSciNet  MATH  Google Scholar 

  25. 25.

    Hardy, H.G.: Notes on some points in the integral calculus. Messen. Math. 47(10), 145–150 (1918)

    Google Scholar 

  26. 26.

    Hernández, J., Cortez, M.: On a Hardy’s inequality for a fractional integral operator. Ann. Univ. Craiova Math. Comput. Sci. Ser. 45(2), 232–242 (2018)

    MathSciNet  MATH  Google Scholar 

  27. 27.

    Iqbal, S., Krulić, K., Pečarić, J.: On an inequality of HG Hardy. J. Inequal. Appl. 2010(1), 264347 (2010)

    MATH  Google Scholar 

  28. 28.

    Ji, X., Tang, H.: High order accurate Runge–Kutta (local) discontinuous Galerkin methods for one and two dimensional fractional diffusion equations. Numer. Math. Theor. Meth. Appl. 5(3), 333–358 (2012)

    MathSciNet  MATH  Google Scholar 

  29. 29.

    Jin, B., Lazarov, R., Pasciak, J., Rundell, W.: Variational formulation of problems involving fractional order differential operators. Math. Comput. 84(2), 2665–2700 (2015)

    MathSciNet  MATH  Google Scholar 

  30. 30.

    Li, C., Zeng, F., Liu, F.: Spectral approximations to the fractional integral and derivative. Frac. Calc. Appl. Anal. 15(3), 383–406 (2012)

    MathSciNet  MATH  Google Scholar 

  31. 31.

    Mao, Z., Karniadakis, G.E.: A spectral method (of exponential convergence) for singular solutions of the diffusion equation with general two-sided fractional derivative. SIAM J. Numer. Anal. 56(1), 24–49 (2018)

    MathSciNet  MATH  Google Scholar 

  32. 32.

    Perugia, I., Schötzau, D.: An hp-analysis of the local discontinuous Galerkin method for diffusion problems. J. Sci. Comput. 17(1–4), 561–571 (2002)

    MathSciNet  MATH  Google Scholar 

  33. 33.

    Samko, S.G., Kilbas, A.A., Marichev, O.I.: Fractional Integrals and Derivatives. Gordon and Breach Science Publishers, Yverdon Yverdon-les-Bains (1993)

    MATH  Google Scholar 

  34. 34.

    Sun, H., Zhang, Y., Baleanu, D., Chen, W., Chen, Y.: A new collection of real world applications of fractional calculus in science and engineering. Commun. Nonlinear Sci. Numer. Simul. 64, 213–231 (2018)

    MATH  Google Scholar 

  35. 35.

    Tadjeran, C., Meerschaert, M.M., Scheffler, H.P.: A second-order accurate numerical approximation for the fractional diffusion equation. J. Comput. Phys. 213(1), 205–213 (2006)

    MathSciNet  MATH  Google Scholar 

  36. 36.

    Tadjeran, C., Scheffler, H.P., Meerschaert, M.M.: Finite difference methods for two-dimensional fractional dispersion equation. J. Comput. Phys. 211(1), 249–261 (2006)

    MathSciNet  MATH  Google Scholar 

  37. 37.

    Wang, H., Basu, T.: A fast finite difference method for two-dimensional space-fractional diffusion equations. SIAM J. Sci. Comput. 34(5), A2444–A2458 (2012)

    MathSciNet  MATH  Google Scholar 

  38. 38.

    Wang, H., Wang, K., Sircar, T.: A direct O(N\(\log ^2\)N) finite difference method for fractional diffusion equations. J. Comput. Phys. 229(21), 8095–8104 (2010)

    MathSciNet  MATH  Google Scholar 

  39. 39.

    Wang, S., Yuan, J., Deng, W., Wu, Y.: A hybridized discontinuous Galerkin method for 2D fractional convection-diffusion equations. J. Sci. Comput. 68(2), 826–847 (2016)

    MathSciNet  MATH  Google Scholar 

  40. 40.

    Wang, H., Zhang, X.: A high accuracy preserving spectral Galerkin method for the Dirichlet boundary value problem of variable coefficient conservative fractional diffusion equations. J. Comput. Phys. 281(21), 67–81 (2015)

    MathSciNet  MATH  Google Scholar 

  41. 41.

    Xu, Q., Hesthaven, J.S.: Discontinuous Galerkin method for fractional convection–diffusion equations. SIAM J. Numur. Anal. 52(1), 405–423 (2014)

    MathSciNet  MATH  Google Scholar 

  42. 42.

    Zhao, M., Wang, H., Cheng, A.: A fast finite difference method for three-dimensional time-dependent space-fractional diffusion equations with fractional derivative boundary conditions. J. Sci. Comput. 74(2), 1009–1033 (2018)

    MathSciNet  MATH  Google Scholar 

Download references


We kindly thank the anonymous reviewers for their valuable suggestions to improve the content of this work and its final presentation.

Author information



Corresponding author

Correspondence to S. Gómez.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Castillo, P., Gómez, S. On the Convergence of the Local Discontinuous Galerkin Method Applied to a Stationary One Dimensional Fractional Diffusion Problem. J Sci Comput 85, 32 (2020).

Download citation


  • Local discontinuous Galerkin method
  • Riesz and Riemann–Liouville operators
  • Fractional diffusion

Mathematics Subject Classification

  • 65M60
  • 65M08
  • 65-05